Question 1 A patient asks the nurse practitioner about food sources such as soybeans and soy products. The nurse practitioner understands that these foods are considered
Question 2 A 12-year-old boy is being discharged from the hospital after major surgery. The boy will be taking two medications at home for an extended period. The nurse who is discharging the patient should provide medication teaching specifically to
A) the mother regarding why the boy needs to take the medications.
B) both the boy and his mother regarding all medication issued.
C) the boy by telling him not to worry about the medications and to take them as directed
D) The mother and be sure to reinforce the need to force the medications, if her sondoes not want to take them
Question 3 A 15-year-old boy who has been taking dextroamphetamine for the treatment of ADHD has been experiencing a depressed mood and a sense of hopelessness. He confides in the school nurse that he has begun taking his stepfather’s antidepressant to improve his mood. After immediately phoning the boy’s stepfather, the nurse learns that the drug in question is phenelzine (Nardil), a monoamine oxidase inhibitor (MAOI). The nurse should recognize that this combination of drugs creates a serious risk of what health problem?
A) Cardiac dysrhythmia
B) Hypertensive crisis
Question 4 A child is admitted to the burn unit with second and third degree burns on both arms and part of his or her face. When administering topical medications to the burned areas, the nurse should
A) cool the medication prior to administration.
B) use sterile technique when applying the medication.
C) allow the child to apply the medication if possible.
D) use clean technique only when applying the medication.
Question 5 A patient is being seen in the emergency department for a sprained ankle and is given a drug to relieve pain. When a second dose of the pain medication is given, the patient develops redness of the skin, itching, and swelling at the site of injection of the drug. The most likely cause of this response is
A) a hepatotoxic response.
B) an idiosyncratic response.
C) a paradoxical response.
D) an allergic response.
Question 6 A 5-year-old boy needs an IM injection. The least painful and most effective injection site would be the
A) deltoid muscle.
B) rectus femoris muscle.
C) ventrogluteal muscle.
D) dorsogluteal muscle.
Question 7 A patient reports to a clinic with complaints of breast tenderness, a right lumpy breast, and no breast discharge. The breast tenderness occurs primarily during her menstrual cycle. The nurse practitioner probably suspects
A) breast cancer
C) pain in the heart
D) cancerous breast tenderness
Question 8 A 29-year-old woman who is morbidly obese has recently begun a comprehensive, medically-supervised program of weight reduction. Prior to adding dextroamphetamine (Dexedrine) to her regimen, the patient should be questioned about her intake of
B) trans fat.
D) grapefruit juice.
Question 9 A nurse is caring for a 10-year-old boy who complains of chronic headaches. His mother reports that she gives him Tylenol at least three times a day. Which of the following will the nurse work with the physician to evaluate?
A) Renal function
B) Hepatic function
C) Respiratory function
D) Cardiac function
Question 10 A 21-year-old female has a history of irregular menses. She recently became sexually active, and would like to begin taking oral contraceptives (OCs). The nurse practitioner recognizes that most likely this patient would benefit from taking which category of OCs.
B) Triphasic OC
C) Ortho Tri-Cyclen
D) Biphasic OC
Question 11 A nurse who provides care on a pediatric medicine unit has conducted a medication reconciliation of a recently-admitted patient. In light of the fact that the child takes methylphenidate (Ritalin), the nurse is justified in considering a history of what health problem?
B) Respiratory depression
Question 12 A nurse working in a cancer center is preparing to administer medication to a 5-year-old child. The nurse will calculate the drug dosage by using
A) body surface area.
C) age in months.
D) age in years.
Question 13 A 13-year-old female took a weight loss drug that activated the sympathetic nervous system. Which of the following assessment findings would the nurse expect?
A) Decreased myocardial contraction
B) Decreased heart rate
C) Increased cardiac conduction
D) Increased intranodal conduction time
Question 14 A 6-month-old child has developed skin irritation due to an allergic reaction. He has been prescribed a topical skin ointment. The nurse will consider which of the following before administering the drug?
A) That the infant’s skin has greater permeability than that of an adult
B) That there is less body surface area to be concerned about
C) That there is decreased absorption rates of topical drugs in infants
D) That there is a lower concentration of water in an infant’s body compared with an adult
Question 15 A nurse is providing patient education to a 13-year-old girl who was just diagnosed with type 1 diabetes mellitus. Which of the following statements by the patient will alert the nurse that special instructions regarding insulin are necessary?
A) “I walk two blocks to school every day.”
B) “I am on the middle school track team.”
C) “We live in a two-story house.”
D) “My mother is going to give me my insulin.”